A 70-year-old lady with a past medical history of light chain myeloma, chronic renal failure and a left breast plasmacytoma treated with radiotherapy was admitted for drainage of a subsequent left pleural effusion. She was given high dose steroids for her myeloma, following which she developed abdominal pain suspicious of pancreatitis. Results revealed a raised serum amylase of 5117, a modified Glasgow score of 3 and normal calcium levels. The working diagnosis was drug-induced pancreatitis and steroids were stopped. She remained well and her abdominal pain settled, but amylase remained markedly raised despite no findings of pancreatic pathology. A subsequent isoenzyme test on the amylase found it to be salivary amylase secreted from the plasmacytoma. The patient had her steroid therapy restarted and was allowed to be discharged from hospital.
Statistics from Altmetric.com
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.